Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 93, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2023, 6:59 PM CDT for Roseau County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2023, 6:59 PM CDT (23:59 UTC)
- Expired
- Jul 13, 2023, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 12.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:55 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 13, 6:55 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 655 PM CDT Thu Jul 13 2023 .UPDATE... Issued at 642 PM CDT Thu Jul 13 2023 Strong to severe storms will remain possible within lakes country of west-central MN as well as within northwest Minnesota near Lake of the Woods region through 8 PM CDT. Numerous reports of large hail, gusty winds, and wall clouds have accompanied strongest storms, with some minor damage reports trickling in as well (review LSRs for details). While main hazards will remain hail up to the size of golf balls and gusty winds, there is a non-zero chance for a brief tornado given supercellular characteristics and LCLs lower than 1.5 km despite the marginal low level shear environment. Within northwest MN near LOW, objective analysis does show maybe some better lower level shear both in magnitude and in terms of streamwise vorticity. As current convection pushes east of the area after 8 PM, there is little chance for additional thunderstorms with subsidence behind the current shortwave impulse moving overhead as well as a drier low level air mass advecting in from the west. Smoke is starting to filter in the area as well, but looks to initially still be aloft. Better chance for smoke at the surface still expected tomorrow. && .SHORT TERM...(This evening through Friday night) Issued at 231 PM CDT Thu Jul 13 2023 Convective strength and smoke tomorrow will be the main issues for the period. Large upper low over Hudson Bay continues to spin around, with several weak embedded vort max/shortwaves coming through the Northern Plains. While some Canadian wildfire smoke aloft has cut heating a bit, there has been enough to bring 1500 J/kg of ML CAPE to eastern ND. The effective bulk shear is 30-40 kts, which in theory would be good for supercells. However, so far convection that is firing across the northern Red River Valley into the Devils Lake Basin so far is multicell and not very organized, but there is some signs of more organized cells developing along the southern edge of current convection. HREF has some 30 to 40 percent probabilities of strong updraft helicity tracks across the Red River Valley in the next few hours. At this point, the messaging we have going isolated severe producing a few quarter sized hail reports or 60 mph winds seems reasonable as we get some cells pulsing upwards. With not a lot of upper support and no low level jet kicking in, think convection will quickly weaken after sunset. Northwesterly flow aloft will continue into tomorrow, with one of the shortwaves digging southeastward and pushing a cold front into our northern counties by afternoon. Some instability is possible out ahead of the cold front, but may be tempered by increasing smoke aloft and deep layer bulk shear is a bit lower. Think there will be some more scattered showers and thunderstorms developing tomorrow afternoon with peak heating, but not too impressed with severe chances at this point. The HRRR and to lesser extent RAP both have some of the wildfire smoke getting mixed down to the surface near the front tomorrow. Will continue to keep the smoke mention previous shifts have put in and air quality alert has been sent for our MN counties. The cold front will push the rest of the way through Friday night, with precip chances tapering off after sunset but at least some smoke lingering a bit longer. .LONG TERM...(Saturday through Thursday) Issued at 231 PM CDT Thu Jul 13 2023 -Smoke from wildfires may impact the region with airmass change behind the frontal boundary late Friday into the weekend. -Another batch of showers or storms are anticipated near the middle of next week as a stronger wave crosses the region. Predictability for potential severe weather is low, but general thunder can be expected at this time. For Saturday into Sunday: Northwest flow aloft will be the main feature to start the period as the upper level low remains entrenched near Hudson Bay. Expect some impulses to propagate through the flow, but rain chances will remain minimal, except near the Lake of the Woods region of Minnesota. By Tuesday, the low finally begins to push east as a vigorous short wave transits the ridge axis flattening it out. The accompanying surface system will begin crossing the region, and return flow will help increase low level moisture ahead of the system. Expect sufficient dynamics in place to help trigger showers and storms across the region. As the system exits across the Great Lakes, the upper ridge maintains its relative strength keeping high temperatures in the upper 70s to low 80s through the end of the period. Otherwise, as upper level disturbance propagate through the flow, precipitation chances continue through the end of the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 642 PM CDT Thu Jul 13 2023 VFR conditions are forecast throughout the TAF period, with some scattered thunderstorms moving through portions of northwest and west-central Minnesota through 01 UTC. While storms are likely, currently not expecting any impacts to TAFs, namely KBJI. Winds will remain light, under 10 kt, through 15 UTC before they pick up out of the northwest to around 10 to 20 kt, perhaps gusting a little higher through the afternoon Friday. Smoke is also filtering into the area this evening through tomorrow. While initially staying aloft, there is a medium to high chance for smoke at the surface during the day Friday, likely impacting vsby. The degree of vsby reductions is low in confidence. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ SHORT TERM...JR LONG TERM...Hopkins AVIATION...CJ
Hazardous weather outlook, Jul 13, 4:23 AM CDT, 14 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 423 AM CDT Thu Jul 13 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-140930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 423 AM CDT Thu Jul 13 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening. Isolated severe thunderstorms may be possible in the afternoon and evening. Main threats will be hail up to quarter sized hail and wind gust up to 60 mph. There is a less than 5 percent chance of greater impacts of hail sized up to 2 inches and 70 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Wild fire smoke may move into the region Friday behind a cold front. This may cause unhealthy air quality for sensitive groups. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 13, 6:16 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
616 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 3 NNW Downer 46.79N 96.51W
07/13/2023 E2.00 inch Clay MN Public
&&
TTLocal storm report, Jul 13, 6:31 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
631 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail 4 NNE Clitherall 46.33N 95.59W
07/13/2023 E1.75 inch Otter Tail MN Trained Spotter
1.5-1.75 inch hail.
&&
TTLocal storm report, Jul 13, 6:39 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
639 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Hail Roseau 48.84N 95.76W
07/13/2023 E1.25 inch Roseau MN Trained Spotter
&&
TTLocal storm report, Jul 13, 6:45 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
645 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Tstm Wnd Dmg 3 WNW Ottertail 46.44N 95.61W
07/13/2023 Otter Tail MN Public
Trees uprooted or snapped; Roof blown off.
&&Local storm report, Jul 13, 6:46 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
646 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM Hail 3 ENE Clitherall 46.30N 95.58W
07/13/2023 E1.00 inch Otter Tail MN Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jul 13, 6:54 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
654 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Hail 3 ENE Clitherall 46.30N 95.58W
07/13/2023 E1.50 inch Otter Tail MN Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:08 PM CDT | Special Weather Statement | FGF | Polk | 37 min |
| Jul 13, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 42 min |
| Jul 13, 3:46 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 59 min |
| Jul 13, 3:57 PM CDT | Special Weather Statement | FGF | Pennington | 33 min |
| Jul 13, 4:03 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 42 min |
| Jul 13, 4:20 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 55 min |
| Jul 13, 4:26 PM CDT | Special Weather Statement | FGF | Pennington | 34 min |
| Jul 13, 4:39 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 66 min |
| Jul 13, 4:46 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 59 min |
| Jul 13, 5:09 PM CDT | Special Weather Statement | FGF | Grant | 36 min |
| Jul 13, 5:15 PM CDT | Tornado Warning | FGF | Polk | 32 min |
| Jul 13, 5:22 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 68 min |
| Jul 13, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 54 min |
| Jul 13, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 65 min |
| Jul 13, 5:41 PM CDT | Special Weather Statement | FGF | Grant | 34 min |
| Jul 13, 6:14 PM CDT | Tornado Warning | FGF | Roseau | 46 min |
| Jul 13, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 35 min |
| Jul 13, 2:04 PM CDT | Special Weather Statement | FGF | Nelson | 26 min |
| Jul 13, 2:23 PM CDT | Special Weather Statement | FGF | Grand Forks | 37 min |
| Jul 13, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 57 min |
| Jul 13, 2:44 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele | 46 min |
| Jul 13, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 48 min |
| Jul 13, 3:16 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 44 min |
| Jul 13, 3:34 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 56 min |
| Jul 13, 3:52 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 53 min |
| Jul 13, 3:53 PM CDT | Special Weather Statement | FGF | Barnes | 37 min |
| Jul 13, 4:17 PM CDT | Special Weather Statement | FGF | Cass | 28 min |
| Jul 13, 4:25 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 35 min |
| Jul 13, 5:32 PM CDT | Special Weather Statement | FGF | Richland | 28 min |
| Jul 13, 5:57 PM CDT | Special Weather Statement | FGF | Richland | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.